Can't lose the weight after stopping antidepressant medication

iVillage Member
Registered: 07-03-2013
Can't lose the weight after stopping antidepressant medication
7
Wed, 07-03-2013 - 1:14pm

Hello! I am a 25 year old female and I'm hoping for some insight to a frustrating problem I am dealing with. I went on the antidepressant Pristiq in September of 2012 to help combat some serious anxiety/depression and insomnia I was having. The drug worked spectacularly and allowed me to get through another year of grad school without major insomnia issues. The only side effects I experienced were a ten pound weight gain confined to my midsection and a dramatic increase in the size of my breasts. My doctor assured me that both of these things were relatively normal. Recently, I started to feel pretty frustrated with the weight gained from the medication because there seemed to be nothing I could do to combat it. I tried it all, and nothing happened. Because I am feeling better and haven't had any issues with anxiety and insomnia for a while, I made the decision with my doctor to quit the Pristiq. It has been a month now, and despite working out like a total maniac and counting every morsel of food that goes into my mouth, the weight hasn't BUDGED, not even an ounce. I am beyond frustrated, as this is the reason i discontinued the medication in the first place! Does anyone know why my body is not reacting to the stopping of the medication, even after a month of being medication free? This makes no sense! I'd appreciate any thoughts. I'm starting to wonder if this is somehow permanent, which would be incredibly upsetting. Thank you!

Avatar for sunset5000
Community Leader
Registered: 10-10-2007

Welcome to the board! Smile

I can share my thoughts or opinion to try to help.  Keeping in mind, I am not a doctor (grin).

The main thought that comes to mind, welcome to adulthood... Foot in Mouth  I am not sure of the exact age, but it could possibly be that as we grow older, it may be more difficult too loose weight?  I am sure that is not what you want to hear, but if you are watching what you eat and excercising, I would think the pounds would drop???  I am in my late 30's and I did notice that when I was in my mid to late twenties, it seemed like I had to be more careful about what I ate, as it seemed to take more effort to not gain or too loose weight.

But, I could be totally wrong.  These are just my thoughts.  How is your depression since you have been off the medication?  What does the doctor think?  I really hope you are doing good.  

Again, welcome Smile

iVillage Member
Registered: 07-03-2013
Thanks for your reply! I've thought a lot about the things you mentioned about aging, but I think it's just too much of a coincidence that I started the medication and immediately gained ten pounds in my stomach and breasts. Fortunately I have been feeling just fine emotionally since quitting the meds. The only challenge I am having is the weight unexpectedly sticking around. It's really messing with my confidence. I went to the doctor yesterday and she did a bunch of bloodwork. I'm not sure what I'm hoping to hear... mostly I just want answers. Scary to think you can go on a pill for 6 months and come out feeling like you are in someone else's body. This is the only thing that continues to give me anxiety!
Avatar for sunset5000
Community Leader
Registered: 10-10-2007

Sorry for taking a few days to reply, I have been out of town.

I hear what you are saying.  You know your body better then anyone, so if you think it has something to do with the medication, I would think you are correct.  Did your bloodwork results come back yet?

Glad you are doing well without medication.

iVillage Member
Registered: 07-19-2000
Hi, Just wondering how you are doing w/the weight. Abilify was added to my regimen. I am not sure if abilify is in the same class as pristiq or not......but my psychiatrist upped the dose from 5 mg to 10. I also am not happy with the weight not coming off. It is crazy. Also, my fingers are swollen. Did you have that problem as well? My job is physical plus I've been diligent about what I'm eating and the weight just doesn't seem to want to budge either and I swear my chest is getting larger. I was told I could go back to 5mg. but I don't even want to take it at all and will be discussing this with her at my next appt. Laurie

Sealed

iVillage Member
Registered: 07-03-2013

I have been off Pristiq for two months now and I have only lost a couple of pounds. I work out like a maniac and stick to a fairly strict and clean eating plan. Before I was on the medication I probably would be 10-15 lbs lighter by now doing what I'm doing, but things just don't seem to be changing much. I am really frustrated. I think the small amount of weight loss I've experienced was just in my boobs (they went from a small B cup to a full C cup while I was on the meds). I am totally baffled as to how the medication could still be affecting my ability to lose weight! I don't think abilify and pristiq are in a similar class of antidepressants, but I was told Pristiq would have NO affect on my weight. I am trying to be patient, but feeling out of control of my body is really wearing on me. I hope you don't experience similar problems with your new medication! All that being said, Pristiq helped me get through a really difficult time and I know it was absolutely necessary... just sucks that I'm still dealing with a side effect two months down the road :/

iVillage Member
Registered: 07-19-2000
Hi, Well I'm glad Pristiq helped you at the time. I just think this is bs and can't wait for my next appt. good luck to you, Laurie

Sealed

iVillage Member
Registered: 06-26-2014

Hi - I feel like I was reading about myself when reading your post. I too, have been on antidepressant but stopped because of the weight gain. Now 1 month later I have been exercising like a maniac, have done detox, watch every morsel that I am eating but still no weight loss! this is very frustrating and i dont know what else to do. Was wondering how you are doing now and have you lost the weight that you put on

Thanks